High Wind, Guadalupe Mountains of Culberson County
- When
- February 24, 4:51 AM MST to 11:51 AM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
A strong upper level storm system will move across the central Rockies and central Plains later today and Saturday. Strong winds will develop in the Guadalupe Mountains as this system passes by to the north.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
A strong upper level storm system will move across the central Rockies and central Plains later today and Saturday. Strong winds will develop in the Guadalupe Mountains as this system passes by to the north.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Feb 24, 4:18 AM MST, 33 minutes earlier.
Area Forecast Discussion
National Weather Service Midland/Odessa TX
518 AM CST Sat Feb 24 2018
.AVIATION...
12Z TAF issuance
IFR/LIFR conditions will continue at most of the terminals this
morning before a cold front pushes moisture east. VFR conditions
will return late this morning with windy conditions developing.
Expect west winds gusting near 30 kts with patchy BLDU possible.
Winds will decrease after sunset.
&&
.PREV DISCUSSION... /issued 403 AM CST Sat Feb 24 2018/
DISCUSSION...
Current observations show some dense fog is forming this morning
across the Permian Basin, but it is much more patchy and isolated
than seen yesterday morning so will not issue an advisory at this
time. A deep upper trough will move into the Central Plains today
causing strong winds in the Guadalupe Mountains and windy
conditions across much of the remainder of the area. Considered
issuing a Wind Advisory but the timing of the trough is not quite
favorable, with 850mb winds strongest at noon and decreasing
during the afternoon. That will only provide a brief window for
marginal advisory winds and not worthy of issuing the product.
The trough will push a Pacific front through but there will be
very little cold air advection due to significant airmass
modification. Zonal flow will bring temps back above normal to
start next week with low dewpoints leaving no chance for rainfall.
Another trough, very similar to the current one, approaches
Wednesday. Again, this system will be characterized by windy
conditions and dry air with a heavily modified airmass bringing
little cool air.
Hennig
FIRE WEATHER...
Windy conditions are expected to develop across the area later this
morning as a storm system passes to the north. Even with
temperatures this afternoon similar to yesterday, much drier air
will filter in from the west. RFTI values mostly near 5-6 are
expected, but recent cool and moist weather has allowed fuel
moisture to increase (ERC-G values near 50%). LLTR looks to remain
well east of the area so will issue a widespread Fire Danger
Statement. Fuels will continue to dry into Sunday with another warm,
windy day expected.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 64 32 70 30 / 10 0 0 0
Carlsbad 63 30 66 28 / 0 0 0 0
Dryden 76 40 79 40 / 0 0 0 0
Fort Stockton 64 36 71 35 / 0 0 0 0
Guadalupe Pass 48 33 53 34 / 0 0 0 0
Hobbs 58 27 63 25 / 0 0 0 0
Marfa 56 24 62 26 / 0 0 0 0
Midland Intl Airport 63 32 69 31 / 0 0 0 0
Odessa 62 32 69 31 / 0 0 0 0
Wink 63 29 69 28 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning until 6 PM MST this evening for Guadalupe
Mountains of Eddy County.
TX...High Wind Warning until 6 PM MST this evening for Guadalupe
Mountains.
&&
29/99/Hazardous Weather Outlook National Weather Service Midland/Odessa TX 348 AM CST Sat Feb 24 2018 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-251000- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 348 AM CST Sat Feb 24 2018 /248 AM MST Sat Feb 24 2018/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...TODAY AND TONIGHT Areas of fog are possible early Saturday morning across parts of the Permian Basin. High winds will continue across the Guadalupe Mountains through this evening. Windy conditions are also expected across the plains which could cause areas of blowing dust. Elevated fire weather conditions are expected across the entire area this afternoon. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Elevated fire weather conditions into Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
3 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, February 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 732631, 732629, 732630.